Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 13, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 25, 2016, 10:24 AM EDT for Keweenaw County, Michigan. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2016, 10:24 AM EDT (14:24 UTC)
- Expired
- Jun 25, 2016, 11:45 AM EDT
- In force
- 81 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Keweenaw County, MI
The radar
The Marquette radar (KMQT), 190 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.4 hours before the alert went out and 392 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778
WUUS53 KMQT 251424
SVRMQT
MIC083-251545-
/O.NEW.KMQT.SV.W.0013.160625T1424Z-160625T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1024 AM EDT SAT JUN 25 2016
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ISLE ROYALE NATIONAL PARK IN KEWEENAW COUNTY MICHIGAN...
* UNTIL 1145 AM EDT
* AT 1021 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES
SOUTHEAST OF GRAND PORTAGE...OR 19 MILES SOUTHWEST OF WINDIGO
RANGER STATION...MOVING EAST NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE. WIND DAMAGE TO TREES.
* LOCATIONS IMPACTED INCLUDE...
SISKIWIT LAKE...WINDIGO RANGER STATION...MOUNT OJIBWAY AND MOUNT
DESOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE TO A SHELTER
IMMEDIATELY IF POSSIBLE.
IF ON LAKE SUPERIOR...GET OFF THE WATER AND GET TO SHELTER IF
POSSIBLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. WASHOUTS MAY OCCUR ON HIKING TRAILS.
&&
LAT...LON 4819 8860 4802 8851 4793 8866 4789 8869
4780 8896 4776 8914 4781 8934 4786 8937
4790 8935 4800 8922 4819 8872
TIME...MOT...LOC 1421Z 249DEG 31KT 4780 8954
HAIL...1.00IN
WIND...60MPH
$$
JLA1 follow-up statement
297
WWUS53 KMQT 251459
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1059 AM EDT SAT JUN 25 2016
MIC083-251545-
/O.CON.KMQT.SV.W.0013.000000T0000Z-160625T1545Z/
KEWEENAW MI-
1059 AM EDT SAT JUN 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR ISLE ROYALE NATIONAL PARK IN KEWEENAW COUNTY...
AT 1055 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WASHINGTON
HARBOR AND THE WINDIGO RANGER STATION...MOVING NORTHEAST AT 25 MPH.
ADDITIONAL STRONG STORMS WERE 10 MILES SOUTHWEST OF ROCK OF AGES AND
WILL MOVE OVER ISLE ROYALE THROUGH LATE THIS MORNING.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE. EXPECT WIND DAMAGE TO TREES.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON HARBOR...SISKIWIT LAKE...WINDIGO RANGER STATION...
MOUNT OJIBWAY AND MOUNT DESOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO SHELTER IF POSSIBLE.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE TO A SHELTER IMMEDIATELY IF POSSIBLE. LIGHTNING IS ONE OF
NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL ARE OCCURRING WITH THESE STORMS...AND MAY LEAD
TO FLASH FLOODING. WASHOUTS MAY OCCUR ON HIKING TRAILS.
&&
LAT...LON 4819 8860 4802 8851 4793 8866 4789 8869
4780 8896 4776 8914 4781 8934 4786 8937
4790 8935 4800 8922 4819 8872
TIME...MOT...LOC 1455Z 246DEG 22KT 4790 8917
HAIL...1.00IN
WIND...60MPH
$$
JLAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:34 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 25, 7:34 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Marquette MI 734 AM EDT SAT JUN 25 2016 .SHORT TERM...(Today and tonight) Issued at 442 AM EDT SAT JUN 25 2016 Severe weather chances tonight continue to be the main focus, but confidence has diminished on the overall evolution of convection across much the northwest half of the CWA during the period. Deep convection continues to expand along the international border from ND eastward to the arrowhead of MN. Much of this is elevated along an instability gradient ahead of steep mid-level lapse rates, an EML off the northern high Plains, and a 45kt LLJ. The main question is how this convection evolves and the subsequent effects the evolution will have on today's weather for Upper MI. Guidance has already struggled to latch onto some fairly strong convection across NW MN. Meanwhile, solutions that do have a general handle on current convection end up with rather different evolutions today. Current thinking is that convection will continue to fire along the instability gradient over northern MN while shifting ESE with the veering LLJ this morning. This would suggest that some convection could shift across much of northern Lake Superior this morning, and possibly brush the Keweenaw Peninsula by early afternoon, before the arrival of the aforementioned EML suppresses any activity. Have maintained a period of chance PoPs across the west and north-central CWA late morning through mid afternoon to account for this potential evolution. From that point, cloud cover remains a significant uncertainty, which will have some impact on temps. While only a slight downward adjustment was made to max temps today for that reason, there is a notable potential that far northern locations end up well below the forecast temps due to outflow from any convection to the north. Severe convection is expected to develop along a cold front across eastern MN this afternoon, merge into a liner MCS, then track eastward across Upper MI through the night. Timing of arrival of convection looks to be around 01Z for the far west, 05Z for MQT to IMT, and 09Z for ERY. MUCAPE of 1500-2000 j/kg, substantial low- level moisture transport on a 50kt LLJ, elevated storm-layer shear of 30kts, and 20kt 1-3km shear all support the ability for the maintenance of the MCS across at least the west half of Upper MI. At this time, damaging winds will be the main concern with any MCS that tracks across the CWA. However, even if the MCS fails to maintain itself, precip loading through the 50-60kt LLJ will support damaging wind gusts with any strong shower and/or decaying storm. .LONG TERM...(Sunday through Friday) Issued at 414 AM EDT SAT JUN 25 2016 Focused on winds Sunday as most impactful weather. Also looked closely at showers and thunderstorms exiting the east Sunday morning. A cold front and associated convection will be exiting east in the morning Sunday. Depending on remnant storm structure, there is an outside chance some of those could be strong, but think severe threat will have dwindled by then. Behind the front, surface pressure gradient will not be all that impressive, but mixing to around 700mb and strong winds aloft are expected to result in gusts of 30-40 kts over mainly the high terrain of the west half, especially the Keweenaw. Model buffer soundings suggest gust potential to 45 kts over the Keweenaw, so trends will have to monitored for a Wind Advisory. Strongest winds will be in the afternoon and evening. In spite of the cold frontal passage, high temperatures will still be 80-90F away from moderating Great Lakes influence. Skies will be mostly sunny after morning convection clears. Monday will be breezy, but only gusting to around 25 mph, and much cooler. 850mb temps will fall to around 3C as the upper trough driving the parent system that brought the cold front moves across. Look for scattered showers during peak heating in the cold airmass associated with the trough. Temperatures will gradually warm through the rest of the extended, with chances for showers and thunderstorms associated with shortwave energy Wed night into Thu night. Confidence in precip farther out is low. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 732 AM EDT SAT JUN 25 2016 VFR conditions are expected at all sites for most of the period. A convective complex over northern MN may brush KCMX late this morning into early afternoon. Otherwise, a line of showers and storms are expected to track west to east this evening into the overnight hours along a cold front. The storms have the potential to be strong to severe at KIWD and KCMX this evening, with strong winds being the primary severe wx hazard. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 442 AM EDT SAT JUN 25 2016 Expect S to SE winds up to 25 knots across western Lake Superior and up to 30 knots across eastern Lake Superior through this evening ahead of a cold front. This front will bring showers and storms that may contain strong winds tonight. SW winds of up to 30 knots are expected behind this front on Sunday. Expect gusty W winds to 25 knots to continue into Monday before high pressure brings generally lights winds through the remainder of next week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Kluber LONG TERM...Titus AVIATION...Kluber MARINE...Kluber
Hazardous weather outlook, Jun 25, 5:33 AM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 533 AM EDT SAT JUN 25 2016 MIZ001>007-009>014-084-085-260945- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 533 AM EDT SAT JUN 25 2016 /433 AM CDT SAT JUN 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE THIS EVENING AND TONIGHT...WHEN SOME STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY OVER WESTERN UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING OVER THE EAST AND ACROSS MUCH OF THE AREA THURSDAY AFTERNOON. WEST WINDS MAY GUST TO AROUND 45 MPH SUNDAY OVER THE KEWEENAW PENINSULA. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED. LSZ162-240>251-263>267-260945- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 533 AM EDT SAT JUN 25 2016 /433 AM CDT SAT JUN 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. OVER WEST AND CENTRAL LAKE SUPERIOR...ESPECIALLY THE WEST...SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-260945- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 533 AM EDT SAT JUN 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. TITUS
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:30 AM EDT | Special Weather Statement | MQT | Ontonagon | 60 min |
| Jun 25, 10:38 AM EDT | Special Marine Warning | MQT | 52 min | |
| Jun 25, 10:51 AM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 39 min |
| Jun 25, 11:24 AM EDT | Severe Thunderstorm Warning | MQT | Houghton | 51 min |
| Jun 25, 11:27 AM EDT | Special Marine Warning | MQT | 93 min | |
| Jun 25, 11:54 AM EDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 81 min |
| Jun 25, 12:50 PM EDT | Special Marine Warning | MQT | 85 min | |
| Jun 25, 1:19 PM EDT | Special Weather Statement | MQT | Baraga | 41 min |
| Jun 25, 1:57 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jun 25, 2:16 PM EDT | Special Weather Statement | MQT | Alger, Dickinson | 44 min |
| Jun 25, 2:38 PM EDT | Special Marine Warning | MQT | 67 min | |
| Jun 25, 2:52 PM EDT | Special Weather Statement | MQT | Alger, Luce | 38 min |
| Jun 25, 3:07 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 38 min |
| Jun 25, 3:34 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Houghton, Ontonagon | 41 min |
| Jun 25, 5:20 PM EDT | Special Weather Statement | MQT | Gogebic | 55 min |
| Jun 25, 5:48 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 42 min |
| Jun 25, 6:20 PM EDT | Special Weather Statement | MQT | Iron | 40 min |
| Jun 25, 7:34 PM EDT | Special Marine Warning | MQT | 86 min | |
| Jun 25, 7:48 PM EDT | Special Weather Statement | MQT | Gogebic | 12 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.